Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pediatr Nephrol. 2005 May;20(5):652-6. Epub 2005 Mar 22.

Hypocitraturia as a risk factor for nephrocalcinosis after kidney transplantation.

Author information

  • 1Division of Pediatric Nephrology, Department of Pediatrics, University Children's Hospital, 50924, Cologne, Germany. bernd.hoppe@medizin.uni-koeln.de

Abstract

Calcium-oxalate crystal deposition in kidney transplant biopsy specimen led us to investigate the impact of calcineurin inhibitor treatment on urinary excretion of lithogenic and stone inhibitory substances in 53 children after successful kidney transplantation (KTx) receiving cyclosporine A (CsA) or tacrolimus. We compared the values obtained with those of 12 patients with recurrent nephrotic syndrome under CsA and of 6 patients with Rasmussen encephalitis (RE) under tacrolimus therapy. Renal ultrasound examinations were repeatedly performed. Hypocitraturia was found in 69% of patients, with KTx patients having a significantly lower urinary citrate excretion than those receiving calcineurin inhibitors for other reasons. Secondly, we found hyperoxaluria in 35% of patients, again especially in those after KTx. No significant difference in urinary substances was seen comparing CsA with tacrolimus treatment. Urolithiasis was found in one and calcium-oxalate crystal deposition in biopsy specimen of three KTx patients. Calcineurin inhibitor treatment can lead to significant hypocitraturia, especially in patients after KTx receiving the highest dose of medication. Hyperoxaluria is primarily the result of a removal of significant body oxalate stores, deposited during dialysis, but may not be suspected as a specific side effect of calcineurin inhibitor therapy. Both findings can increase the risk for urolithiasis or nephrocalcinosis.

PMID:
15782300
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk